Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 293, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 25, 2009, 4:37 PM EDT for Troup County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2009, 4:37 PM EDT (20:37 UTC)
- Expired
- May 25, 2009, 5:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Troup County, GA
The radar
The Atlanta radar (KFFC), 52 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 4:43 PM EDT | TSTM WND DMG | La Grange, GA | SEVERAL TREES AND POWER LINES DOWN AROUND THE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 252037
SVRFFC
GAC285-252115-
/O.NEW.KFFC.SV.W.0293.090525T2037Z-090525T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EDT MON MAY 25 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TROUP COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 515 PM EDT
* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS
STORM WAS LOCATED NEAR LAGRANGE...MOVING NORTH AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOGANSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3316 8512 3319 8511 3318 8506 3319 8504
3322 8493 3322 8486 3296 8486 3296 8485
3287 8485 3286 8486 3287 8518 3313 8524
TIME...MOT...LOC 2037Z 165DEG 17KT 3300 8503
$$
192 follow-up statements
000
WWUS52 KFFC 252054
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT MON MAY 25 2009
GAC285-252115-
/O.CON.KFFC.SV.W.0293.000000T0000Z-090525T2115Z/
TROUP GA-
454 PM EDT MON MAY 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN TROUP COUNTY...
AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.
THIS STORM WAS LOCATED JUST NORTHWEST OF LAGRANGE...MOVING NORTH AT
20 MPH.
THIS THUNDERSTORM WILL TRACK ACROSS THE NORTHERN HALF OF LAKE
LANIER...GENERALLY NORTH OF WARES CROSSROADS. BOATERS IN THIS AREA
SHOULD SEEK SHELTER OFF THE LAKE UNTIL THE STORM HAS PASSED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3313 8523 3316 8512 3319 8511 3318 8506
3319 8504 3322 8493 3322 8486 3300 8486
3301 8520 3312 8524
TIME...MOT...LOC 2052Z 165DEG 17KT 3307 8505
$$
19000
WWUS52 KFFC 252057 CCA
SVSFFC
SEVERE WEATHER STATEMENT...CORRECTED LAKE LOCATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
457 PM EDT MON MAY 25 2009
GAC285-252115-
/O.CON.KFFC.SV.W.0293.000000T0000Z-090525T2115Z/
TROUP GA-
457 PM EDT MON MAY 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN TROUP COUNTY...
AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.
THIS STORM WAS LOCATED JUST NORTHWEST OF LAGRANGE...MOVING NORTH AT
20 MPH.
THIS THUNDERSTORM WILL TRACK ACROSS THE NORTHERN HALF OF WEST POINT
LAKE...GENERALLY NORTH OF WARES CROSSROADS. BOATERS IN THIS
AREA SHOULD SEEK SHELTER OFF THE LAKE UNTIL THE STORM HAS PASSED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3313 8523 3316 8512 3319 8511 3318 8506
3319 8504 3322 8493 3322 8486 3300 8486
3301 8520 3312 8524
TIME...MOT...LOC 2052Z 165DEG 17KT 3307 8505
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:16 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 25, 3:16 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 316 PM EDT MON MAY 25 2009 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... THE LOW OVER NORTHERN ARKANSAS WILL CONTINUE TO LIFT NORTHWARD BEFORE SHIFTING INTO THE GREAT LAKES ARE BY THE END OF THE FORECAST PERIOD. A SURFACE FRONT WILL DEVELOP OVER THE MIDWEST BY WEDNESDAY AND BEGIN TO SHIFT EASTWARD. OTHERWISE NO BIG CHANGES ACROSS THE SOUTHEAST...THE FORECAST AREA REMAINS UNDER A TROPICAL INFLUENCE THROUGH THE PERIOD...WITH SHORT TERM MODELS IN FAIR AGREEMENT. MORNING CLOUDS AND ISOLATED SHOWERS WILL GIVE WAY TO SCATTERED SHOWERS WITH ISOLATED AFTERNOON AND EVENING THUNDER. MODELS SHOWING AFTERNOON CAPES IN THE 1000-2000 RANGE WITH LITTLE SHEAR ACROSS THE AREA...SO WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AN ISOLATED STORM MAY PRODUCE ISOLATED HAIL OR WIND GUSTS. MAV TEMPERATURES HAVE BEEN DOING WELL ALTHOUGH MAV/MET ARE PRETTY CLOSE THIS PERIOD. WILL LEAN TOWARD THE MAV WITH A FEW TWEAKS BASED UPON RECENT BIASES. .LONG TERM /THURSDAY THROUGH MONDAY/... EXTENDED MODELS SOMEWHAT IN AGREEMENT EARLY IN EXTENDED PERIODS... DIVERGING AS TIME GOES ON. THE UPPER LEVEL SHORTWAVE OVER THE CENTRAL PLAINS WEDNESDAY PUSHES EAST THROUGH THE END OF THE WEEK AS IT IS ABSORBED BY A DEEPER LOW OVER CANADA. THIS SHORT WAVE PUSHES THE SURFACE FRONT INTO THE FORECAST AREA THURSDAY NIGHT AND INTO CENTRAL GEORGIA ON FRIDAY. GFS HAS COME MORE IN LINE WITH ECMWF AND THE CANADIAN MODELS...WITH THE ECMWF A GOOD COMPROMISE OF THE OTHER TWO. WITH THE PROXIMITY OF WEAK UPPER LEVEL DYNAMICS...AFTERNOON HEATING WILL CONTINUE TO ENHANCE CONVECTIVE ACTIVITY ACROSS THE AREA UNDER THE INFLUENCE OF TROPICAL MOISTURE THURSDAY AND FRIDAY. MODELS CONVERGE ON THE WASHED OUT SURFACE BOUNDARY LINGERING OVER SOUTH GEORGIA THROUGH THE WEEKEND. HIGH PRESSURE BUILDS EASTWARD JUST NORTH OF THE AREA WITH THE MODELS IN BETTER AGREEMENT PUSHING IT OFF NEW ENGLAND COAST SUNDAY. WITH DRIER AIR FILTERING INTO THE AREA BY SATURDAY AFTERNOON...WILL CONTINUE TO SHOW DIMINISHING MAINLY DIURNALLY DRIVEN CONVECTION THROUGH THE WEEKEND. GUIDANCE ADVERTISING NEAR NORMAL TEMPERATURES THROUGH THE EXTENDED PERIODS. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 65 80 65 82 64 / 50 60 40 60 30 ATLANTA 65 79 66 81 67 / 50 60 40 50 30 BLAIRSVILLE 63 77 61 77 60 / 40 60 40 50 30 CARTERSVILLE 64 81 64 83 64 / 40 60 40 50 30 COLUMBUS 66 82 67 86 69 / 30 60 40 50 30 GAINESVILLE 64 79 64 80 64 / 40 60 40 50 30 MACON 67 84 67 87 68 / 40 60 40 50 30 ROME 64 82 66 85 66 / 40 60 40 50 30 PEACHTREE CITY 63 80 65 83 65 / 40 60 40 50 30 VIDALIA 66 83 67 86 68 / 30 60 30 60 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12
Hazardous weather outlook, May 25, 11:27 AM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1127 AM EDT MON MAY 25 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-261530- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1127 AM EDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED. .SYNOPSIS... A LOW PRESSURE SYSTEM WILL CONTINUE TO MEANDER ACROSS THE LOWER MISSISSIPPI VALLEY REGION TODAY. .PRIMARY HAZARDS... A LOW PRESSURE SYSTEM WILL CONTINUE TO MEANDER ACROSS THE LOWER MISSISSIPPI VALLEY REGION TODAY. .DISCUSSION... A LOW PRESSURE SYSTEM MEANDERING ACROSS THE LOWER MISSISSIPPI VALLEY...WILL CONTINUE TO HELP PULL MOISTURE FROM THE ATLANTIC AND THE GULF ACROSS THE SOUTHEAST U.S. THROUGH TONIGHT. WEAK DISTURBANCES IN THE UPPER LEVELS WILL INTERACT WITH THE DEEP MOISTURE IN PLACE TO PRODUCE NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE AREA. WITH CAPES INCREASING INTO THE 400 TO 800 RANGE THIS AFTERNOON...A FEW OF THE THUNDERSTORMS COULD BE STRONG...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 25, 1:56 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 156 PM EDT MON MAY 25 2009 GAZ104-251830- 156 PM EDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SUMTER COUNTY UNTIL 230 PM EDT... AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SUMTER...MOVING NORTH AT 20 MPH.
Special weather statement, May 25, 2:56 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 256 PM EDT MON MAY 25 2009 GAZ090>092-102>104-251930- 256 PM EDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SUMTER... WEBSTER...STEWART...SCHLEY...CHATTAHOOCHEE AND MARION COUNTIES UNTIL 330 PM EDT... AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHURCH HILL...MOVING NORTH AT 20 MPH.
Special weather statement, May 25, 3:52 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 352 PM EDT MON MAY 25 2009 GAZ089-090-102-252015- 352 PM EDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN STEWART... CHATTAHOOCHEE AND MUSCOGEE COUNTIES UNTIL 415 PM EDT... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOUVALE...MOVING NORTH AT 25 MPH.
Special weather statement, May 25, 4:16 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 416 PM EDT MON MAY 25 2009 GAZ102-103-252100- 416 PM EDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WEBSTER AND STEWART COUNTIES UNTIL 500 PM EDT... AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORM EXTENDING FROM OMAHA TO PROVIDENCE CANYON STATE PARK...TO CUTHBERT...TO DAWSON...MOVING NORTH AT 20 MPH. LIGHTNING DETECTION SYSTEMS FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. PEA-SIZED HAIL AND WIND GUSTS OF 35 TO 40 MPH WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Special weather statement, May 25, 4:25 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 425 PM EDT MON MAY 25 2009 GAZ066-078-252115- 425 PM EDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN NORTHERN HARRIS AND TROUP COUNTIES UNTIL 515 PM EDT... AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS FROM PINE MOUNTAIN TO WHITESVILLE-PINE LAKE...MOVING NORTH INTO SOUTHERN TROUP COUNTY AT 20 MPH. HEAVY RAIN...ON THE ORDER OF 1.0 TO 1.5 INCHES DURING THE NEXT HOUR...CAN BE EXPECTED WITH THIS ACTIVITY. BECAUSE OF SATURATED GROUND...LOCALIZED FLOODING MAY OCCUR IN LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 6:07 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 38 min |
| May 25, 7:34 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Jackson | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.